October 1980

Promethazine-Induced Acute Dystonic Reactions

Author Affiliations

Division of Pediatrics; Division of Pharmacology and Therapeutics Faculty of Medicine University of Calgary Alberta, Canada; Alberta Children's Hospital 1820 Richmond Rd Calgary, Alberta T2T 5C7 Canada

Am J Dis Child. 1980;134(10):990-991. doi:10.1001/archpedi.1980.02130220066020

Dystonic crises are usually associated with the antipsychotic phenothiazines. They are considered to be idiosyncratic reactions to phenothiazines as well as to other centrally acting agents such as the tricyclic antidepressants.1 The phenothiazine group of drugs represents a variety of agents that differ in their pharmacologic effects. Promethazine hydrochloride is usually employed for its H1 antihistaminic properties, and less frequently for its sedative-hypnotic effect. Some of its actions on the CNS have been ascribed to its potent anticholinergic activity.2,3 Textbooks of pharmacology and poisoning suggest that promethazine, like all other phenothiazines, can produce acute dystonic reactions.4 We found in the literature only one brief description of acute extrapyramidal manifestations caused by promethazine intoxication.5

Report of a Case.—A 2-year-old infant became lethargic after presumably ingesting promethazine syrup (Phenergan). An empty 240-mL bottle of the drug was found on the floor. She became unresponsive and difficult to